|Concerns about AZT & Sustiva.
Apr 20, 2005
I'm HIV -ve, my HIV +ve fiancée, who has been HIV ve+ for 13 yrs -- been on HAART ( Combivir & Sustiva) for 2.5 yrs, had her quarterly test done recently: her CD4 dropped from 740 to 590, CD4 % from 43 to 38%,viral load still undetectable, plasma lactate is 11.2 mg/dL, CBC & Chem. screens looks good. Since CD4% is a better indicator of HIV activity, Im concerned with the reduction. Note: her CD4% has been in the 40s ever since Ive been monitoring her numbers. Questions: Is the AZT in her combo wrecking havoc with the red & white blood cells? If so, what is a prudent next drug combo choice to consider? After using Sistuva for the 2.5 yrs, she still has bad dreams, what is you take on that? During this quarter (period between test) she had back to back influenza virus, and had not been active in the gym for approx. 2mths. Could the back to back influenza virus & gym inactivity be responsible for the dive in CD4 cells & CD4 %? If so, please explain. What is your take on the protocols given on the Daair (complementary & alternative approach) web site?
| Response from Dr. Henry
I am not sure what the normal level of lactate is for the lab where the ssample was sent but if if is elevated then it needs tobe repeated (preferably without any exercise in the 24 hours beforehand) and a clinical evaluation performed if still increased. Influenza can decrease CD4 count for several weeks/months. Sustiva can cause persistent sleep/dream abnormalities in a significant minority of patients. For persons for whom that is a problem, there are often a number of alternative treatment options depending on past history/tolerability, etc. AZT can be a drag on the bone marrow and CD4 counts in some cases. I often would switch to abacavir to see if there seems to be any improvement over 3-6 months. The DAAIR website is a solid choice for information about some alternative treatments.vitamins. I think there advice is often reasonable but strong data to support the benefit of many of their recommendations is lacking. Should a patients take some of the alternative meds they should inform their doctor and pharmacist so monitoring can be done to watch for side effects, drug interactions, and hopefully some benefit. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.